Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety group.

@sandij

Count the beads in the capsule. Calculate how many mg are in each bead. (For instance if there were 75 beads in a 75 mg capsule each bead would be equal to 1 mg.) Then take out enough beads to equal between 5 to 10 percent of your dosage (in this case between 3 to 7 beads, always err on the conservative side). Stay at that dosage for a few weeks at least, then you can repeat the process.
This is my second attempt at tapering. I'm on 150 mg and there are over 260 beads in each one of my capsules. Try counting those, if you arent anxious and depressed before you start, you will be by the time you're done playing with those tiny skittering little monsters! Lol. Honestly though, just pour them onto a dark towel to make it easy on yourself. Tweezers help immensely. You will get there slowly but surely.

Jump to this post

There are 200 beads in my 75mg. Capsule.
I know this is an older post.
Just looking around here for ideas on tapering with these lol.

REPLY
@m056941

I ran out of my medication for three days and experienced brain zaps, stroke like symptoms and very strange dreams. I know that when I do go off of this medication it will need to be slow.

What were the reasons many of you decided to go off? I am taking this for anxiety. I would like to get off of it sometime.

Thanks for sharing this information.

Jump to this post

I am on it but now have to taper. I take it for depression and anxiety.
Dr. is taking me off because it making my blood pressure high.

REPLY
@kikinordy

Totally, every human has different chemistry. All wired differently. That's why any doctors ideas around how to work with medications go out the window. Only thing I've found that they know is NOT to go off "cold turkey" which I so agree, because too hard on our system. All the doctors I've been to had zero idea about Effexor withdrawal, even my Top Rated Colorado psychiatrist, MD. However thankfully I recently found a nurse practitioner who does.
I was on Effexor XR- 75 MG for 20 years. I've recently Tapered along with a low dose of 20 mg Prozac, per my doctor. Went down to 17 mg then went off cold turkey from 15mg and I've been sick for 5 weeks now. Some days are OK, but most days nausea and a bit of vertigo. Holy shit Effexor XR I learned has Class Action Law Suits currently; one for pregnant women that have led to birth defects while taking it. There should be a Class Action for the insane withdrawal symtoms as well.

Jump to this post

I agree! I am in the process of a slow taper from Effexor which I was on for 20 years too. I have been today some extensive research into this whole withdrawal thing, and what I have learned is appalling! Read the 2018 New York Times article in which they explain the results of their investigation into antidepressant withdrawal, doctors, and Big Pharma. I have also read a lengthy article by a Johns Hopkins psychiatrist in which he explains how little the medical profession has done to help patients because they simply do not know the current findings about withdrawal. Withdrawal must be very, very slow and deliberate, which is what I am trying to do. How are you doing now?

REPLY
@rmce72a

I agree! I am in the process of a slow taper from Effexor which I was on for 20 years too. I have been today some extensive research into this whole withdrawal thing, and what I have learned is appalling! Read the 2018 New York Times article in which they explain the results of their investigation into antidepressant withdrawal, doctors, and Big Pharma. I have also read a lengthy article by a Johns Hopkins psychiatrist in which he explains how little the medical profession has done to help patients because they simply do not know the current findings about withdrawal. Withdrawal must be very, very slow and deliberate, which is what I am trying to do. How are you doing now?

Jump to this post

Do you have links for the articles? I’d be really interested to read them. Thanks!

REPLY
@kermit2021

Do you have links for the articles? I’d be really interested to read them. Thanks!

Jump to this post

I couldn't find the links for the NYT articles. Two were published in 2018 and one in 2019. If you Google "antidepressants withdrawal New York Times" you should be able to find them. I'll keep trying and send if I locate them.

REPLY
@rmce72a

I couldn't find the links for the NYT articles. Two were published in 2018 and one in 2019. If you Google "antidepressants withdrawal New York Times" you should be able to find them. I'll keep trying and send if I locate them.

Jump to this post

https://www.nytimes.com › 2018 › 04 › 09 › opinion › antidepressants.html

REPLY
@rmce72a

https://www.nytimes.com › 2018 › 04 › 09 › opinion › antidepressants.html

Jump to this post

nytimes-help-i-cant-get-off-my-antidepressant

REPLY

Grin and bear it. I would cry over the stupidest things. I had to quit cold Turkey after being on it for 8 years? It didn’t jive with an antibiotic I was on. I had a provider get me on something asap because it was no bueno. Switches to Cymbalta and will never go back to Effexor again. It’s one of the hardest to get off of. Have your dr taper you down. Never do it cold Turkey

REPLY
@beltonite410

Grin and bear it. I would cry over the stupidest things. I had to quit cold Turkey after being on it for 8 years? It didn’t jive with an antibiotic I was on. I had a provider get me on something asap because it was no bueno. Switches to Cymbalta and will never go back to Effexor again. It’s one of the hardest to get off of. Have your dr taper you down. Never do it cold Turkey

Jump to this post

I am tapering on my own by counting beads which my doctor doesn't like but he's going along with it. He wanted me to cut my dose in half for 2 weeks then stop. I knew from reading that I would have withdrawal symptoms if I went that fast. I found the site Surviving Antidepressants and I am following their taper guidance that has worked for many people.

REPLY
@beltonite410

Grin and bear it. I would cry over the stupidest things. I had to quit cold Turkey after being on it for 8 years? It didn’t jive with an antibiotic I was on. I had a provider get me on something asap because it was no bueno. Switches to Cymbalta and will never go back to Effexor again. It’s one of the hardest to get off of. Have your dr taper you down. Never do it cold Turkey

Jump to this post

@beltonite410
A lady on this forum had a stroke quitting cold turkey.
How much were you tapering?
Jake

REPLY
@jakedduck1

@beltonite410
A lady on this forum had a stroke quitting cold turkey.
How much were you tapering?
Jake

Jump to this post

I quit cold Turkey. I had to due to a staph infection and the antibiotics I had to take.

REPLY

Hi. I’m on 150 per day and my doctor suggested tapering with 1 dose of 75mg plus a 37.5 that would be from 150 to 115mg. I thought I would taper it down more so I’m cutting the 37.5 in 2. So 75 plus 37. 5 plus 18. What do you guys think? Thanks

REPLY
Please sign in or register to post a reply.
  Request Appointment